Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 47, NWS Tucson, AZ

July 21, 2017Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2017, 1:22 PM MST for Cochise County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2017, 1:22 PM MST (20:22 UTC)
Expired
Jul 21, 2017, 2:00 PM MST
In force
38 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WUUS55 KTWC 212022
SVRTWC
AZC003-212100-
/O.NEW.KTWC.SV.W.0047.170721T2022Z-170721T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
122 PM MST FRI JUL 21 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Cochise County in southeastern Arizona...

* Until 200 PM MST

* At 122 PM MST, a severe thunderstorm was located 7 miles northwest
  of Douglas, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Douglas, Bisbee-Douglas Airport and Pirtleville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3150 10979 3159 10956 3135 10933 3133 10936
      3133 10968
TIME...MOT...LOC 2022Z 323DEG 8KT 3144 10960 

HAIL...<.75IN
WIND...60MPH
 
$$

LEINS
1 follow-up statement
722 
WWUS55 KTWC 212058
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
158 PM MST FRI JUL 21 2017

AZC003-212108-
/O.EXP.KTWC.SV.W.0047.000000T0000Z-170721T2100Z/
Cochise-
158 PM MST FRI JUL 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COCHISE COUNTY
WILL EXPIRE AT 200 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 3150 10979 3159 10956 3135 10933 3133 10936
      3133 10968
TIME...MOT...LOC 2058Z 323DEG 8KT 3139 10955 

$$

LEINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:10 PM MST, 12 minutes earlier.

Area forecast discussion, Jul 21, 1:10 PM MST, 12 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
110 PM MST Fri Jul 21 2017

.SYNOPSIS...Scattered to numerous afternoon and evening
thunderstorms will prevail into early next week. The greatest
daily thunderstorm coverage should occur east to south of Tucson
with reduced thunderstorm activity across the western deserts. A
less favorable pattern may temporarily bring reduced thunderstorm
coverage around the middle of next week.

&&

.DISCUSSION...
Scattered showers and storms continue to fire in the higher terrain
locations east of Tucson. After quite an early start to the
convection, things have tempered a bit in terms of intensity. This
is temporary however as much of the lower cloud cover across the
area has eroded and new (more vigorous convection) is forming across
the Chiricahua Mtns as well as along the Mogollon Rim. Tucson has
been right on the edge of storms so far and whether that trend
continues through the rest of the afternoon is the big challenge of
the day. Most runs of the HRRR and latest UA WRFs suggest convection
will continue to move into the area from the north. Even though most
of the organized storms will be along the AZ/NM border where a
remnant circulation can still be seen on satellite and where mid
level lapse rates are steeper, nearly all hi-res models depict
enough areal coverage that I feel comfortable hanging onto a decent
mention of PoPs around town through mid evening. Boundary collisions
and even the slightest bit of ascent have been all we've needed the
past few days and not much has changed thermodynamically across the
area today. Given the fact that we're already seeing isolated storms
propagating off the Catalina Mtns, I think higher than normal PoPs
are still more than warranted in this case. CAPE is much more
marginal as one heads west and I think most locations across western
Pima Co will be dry.

Similar moisture and stability indices are forecast across the
region on Saturday with a bit more of an easterly component to the
flow. Storms will likely form by late morning east of Tucson and
attempt to descend into the deserts. They'll be fighting a bit of a
battle as additional dry air (not to mention warmer air aloft) will
have moved into the western half of the state by then and how far
storms make it before they dissipate is up for debate among the more
reliable operational models. Looks like another decent shot at rain
in Tucson, with much lower chances to the west. Confidence starts to
go downhill on Sunday as the day starts off looking like a typical
late morning through early evening convective event, but the past
few deterministic GFS/NAM/ECMWF all indicate a weak inverted trough
will move through the area late Sunday night into Monday morning.
Could end up being another double shot of storms like we had a few
days ago (last Saturday) with precip lingering into early Monday
morning. I ended up raising PoPs a bit during this time period but
confidence is always low this time of year given so many variables
at play.

Big picture-wise, it looks like daily storm chances will be the rule
through much of next week. There is some suggestion in the guidance
that low/mid level steering flow will take on a bit of a
southwesterly component by the middle/end of the week which will
usher in enough dry air to put the brakes on storms from Tucson
westward. I agree with the idea of a slight reduction in storm
chances, especially from Tucson to Ajo, although there will still be
strong/moist flow across much of Sonora and I don't see much in the
way of a large scale pattern change that would prevent that from
advecting into AZ. PoPs gradually return to a climo-like appearance
by the end of the week but that's certainly subject to change
depending on how much convection forms over Sonora next week.

&&

.AVIATION...Valid thru 23/00Z.
VFR conditions with cloud decks generally 5k-10k ft AGL with BKN
layers above, and surface wind variable in direction mainly less
than 12 kts. SCT TSRA developing after 21/18Z and lingering through
22/06Z. Winds vicinity TSRA could gust 40+ kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous mainly afternoon and evening
thunderstorms will continue into early next week with locally heavy
rain and strong winds. Temperatures will remain below normal with a
continuation of elevated humidity levels through Tuesday. Wednesday
onward conditions will become a bit drier and warmer with somewhat
less convection. From 20-foot winds will mainly remain below 15 mph
with the exception of strong outflow winds in the vicinity of
thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Leins/Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 21, 1:18 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
118 PM MST FRI JUL 21 2017

AZZ508-512-212100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
118 PM MST FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COCHISE COUNTY
UNTIL 200 PM MST...

At 118 PM MST, Doppler radar was tracking a strong thunderstorm near
Douglas, moving southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Douglas, Bisbee-Douglas Airport and Pirtleville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3155 10974 3165 10948 3134 10938 3133 10940
      3133 10968
TIME...MOT...LOC 2018Z 336DEG 18KT 3141 10962

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:08 PM MSTSpecial Weather StatementTWC37 min
Jul 20, 5:20 PM MSTSpecial Weather StatementTWC40 min
Jul 20, 5:54 PM MSTFlash Flood WarningTWCPima96 min
Jul 20, 6:05 PM MSTSpecial Weather StatementTWCPinal25 min
Jul 20, 6:10 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 20, 6:11 PM MSTSpecial Weather StatementTWC34 min
Jul 21, 1:18 PM MSTSpecial Weather StatementTWCCochise42 min
Jul 21, 3:05 PM MSTSpecial Weather StatementTWCGraham40 min
Jul 21, 3:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 21, 4:15 PM MSTSpecial Weather StatementTWCSanta Cruz30 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.